Could I Be Allergic to My Birth Control?

Updated on April 24, 2010
J.Y. asks from Eureka, MO
11 answers

Good morning mamas. I'm wondering if anyone else has had the following symptoms and figured out what was causing them. I'm at my wits end. I've been dealing with this since March for some of it and a year for other symptoms and can't find any relief. I'm starting to wonder if it's my birth control (Ortho-Tricyclen Lo). My symptoms are incredibly itchy skin (under my breasts and on them sometimes, on my scalp, neck, forehead and eyelids), low energy, no libido, painful intercourse, night waking, dry eyes. I'm even beginning to wonder if I'm pre-menopausal already. It seems like it's too early for that though. My doctor has tested my hormone level and my thyroid and everything is normal. The dermatologist thinks the itching is an allergy to detergent or shampoo but I've tried the no dye/allergen formulas and nothing has changed. I've tried all different kinds of lotions & creams (hydrocortisone, etc). The only time the itching seems to calm is the week of my period when I'm taking the green pills from the birth control. The low libido/painful intercourse thing is concerning so I'm going to see my ob-gyn for that and I will ask about the possible allergy. But I would love to know if anyone else has experienced these symptoms and found a cause/solution. Thanks mamas!

What can I do next?

  • Add your own comment
  • Ask your own question
  • Join the Mamapedia community
  • as inappropriate
  • this with your friends

So What Happened?

Sorry I didn't add what happened on this before. I stopped taking all birth control and the itching stopped not long after so positive it was my issue. If you're having this problem and can tolerate/afford the alternative bc methods, it's worth it. I had no idea how bad the itching had gotten until it stopped.

Featured Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.O.

answers from Wichita on

Could be food allergies. In March, I had allergy testing done (simple, but not cheap==one vial of blood tests hundreds of foods, grasses, etc). I ended up being allergic to milk, soy, wheat, and corn. I limit them and eat them on a rotating basis and have had no problems since! Good luck!

More Answers

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

R.M.

answers from Topeka on

Why don't you ask your doctor to change your birth control and see if that helps any with the symptoms? Especially since the symptoms seem to get better when you are off the pills. ( But it seems like it would take more than a week for the effect to weaken). The painful intercourse, probably caused by dryness could also be a side effect of the birth control. I would also suggest that you talk to your pharmacist about this, he/she knows a lot about the side effect of various birth control and can give you suggestions.

1 mom found this helpful
Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.O.

answers from Wichita on

Could be food allergies. In March, I had allergy testing done (simple, but not cheap==one vial of blood tests hundreds of foods, grasses, etc). I ended up being allergic to milk, soy, wheat, and corn. I limit them and eat them on a rotating basis and have had no problems since! Good luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.G.

answers from Kansas City on

I bet that's what it is. That happened to me after having kids and I went back on bc, it was a different pill than what I had previously taken, it was Yasmin? I think? Anyway, I broke out into a rash all over my body. My dr. said it looked like an allergic reaction. After analyzing everything, the only new thing I had going on was the birth control pill. Sure enough, as soon as I stopped taking it, the rash started to go away. It took a few days for the rash to go away because it takes a few days for the pill to get out of your system. Good luck!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.M.

answers from Kansas City on

YES! My sister went through multiple doctors but finally ended up diagnosing herself when she noticed the itching stopped when she was taking the "reminder" pills. The symptoms began when she went back on birth control after the birth of her son. After switching pills, the itching is gone. I'm not sure if she had any of the other symptoms you mention, but hopefully a change in pills will relieve those symptoms as well.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

S.W.

answers from St. Louis on

Hi J., I didn't have all those syptoms, but I had many. I had low energy and tired all the time, no libido, vaginal dryness, and extrem moodiness. I also could not stand to be touched. I changed birth control and all the symptoms got better. I'm taking Loestern 24 and really like it. I was taking Orto Tri-Cyclen (sp). My sister also switched to the Loestern 24 and really likes it. It's also one of my doctors favorite pills. I would defently test your birth control theroy. Try going without anything for a month or 2. That's what I did and when I stoped taking the Ortho I was like a new person. Good luck!!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

L.A.

answers from Wichita on

Its probably not an allergy to the birth control, but rather an intolerance. There are several medications that I cannot take due to intolerances, including estrogen birth controls.

Please make an appointment with your doctor and be open and discuss all of your birth control options. There are alot of differant options avaliable. Just keep trying until one works for you.

S.B.

answers from Topeka on

Yes, yes! You could be allergic to your birth control. I don't remember the brand I was taking when this happened, but I started itching so bad!! Breaking out in the itchy's is one of the allergy warnings with birth control. You should call your doctor and get him to change it right away!

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

K.B.

answers from Wichita on

Good Morning J., Definitely see your OB, it does sound like a allergic reaction. I had a hysti in 87, so I never went through menopause, but it can happen just about any time dear heart. Have heard of women in their 20's going through it. I stopped HRT several years ago also, got tired of sticking my leg once a month. I don't have flashes, flushes or night sweats either.
The only thing I was ever allergic to was our oldest son LOL a week before he was born. Had the same ikies you are having itching, rash under the skin.. etc. Went into labor and it all went away never to return.

God Bless you J., definitely see your OB.
K. Nana of 5

L.J.

answers from New York on

I started take the exact birth control about a month and half ago and experienced the same symptoms. id be itch all over, even in my scalp n neck and i couldn't understand why. my breasts were itch constantly. maybe it is the birth control.

E.S.

answers from Kansas City on

yes you can be allergic to your birth control or at least the hormones in them. I had Mirena and felt like I was going totally psycho on everyone. when I looked up side affects from mirena a rash was one thing that had not been mentioned to me and it causes itching too. I didn't get the rash but I did itch a lot more while having the mirena. As for no libido I completely understand cause I didn't ever have the energy for it. although the painful intercourse can be due to something else it can also be because of the birth control. some people are just more sensitive to hormones.

Smallavatar-fefd015f3e6a23a79637b7ec8e9ddaa6

R.C.

answers from Wichita on

There's a book called What Your Doctor May Not Tell You About Breast Cancer. It has a lot of information about hormones and how they work, etc, that is relevant even if you're not at especially high risk of breast cancer. Understanding hormones better is useful for every woman (and any man who lives with/loves any women), and might be specifically relevant to the symptoms you're having.
http://www.amazon.com/What-Your-Doctor-Tell-About/dp/0446...

Next question: Contraceptive Pills - Help?